Iowa, 2003

Winter Storm in Iowa, December 2 to 3, 2003

December 2 to 3, 2003 · NWS FSD · 5 events in 5 counties and zones

Snowfall of 6 to 10 inches was accompanied during the early part of the precipitation period by freezing rain. Travel surfaces were very slippery during the event.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Snowfall of 6 to 10 inches was accompanied during the early part of the precipitation period by freezing rain. Travel surfaces were very slippery during the event. Several schools were closed, and some businesses delayed opening or closed early.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Dec 2, 8:47 PM CST, 1 hour 13 minutes earlier.

Area forecast discussion, Dec 2, 8:47 PM CST, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
847 PM CST TUE DEC 2 2003

.DISCUSSION...

00Z SUBJECTIVE UPPR AIR ANLYS INDCD 120 KT H3 JET SLIDING THRU THE
SRN PLAINS. SOME WK H3 DIVERGENCE WAS NOTED IN THE RIGHT-REAR
ENTRANCE REGION OF 90 KT H3 FM MN INTO THE GREAT LAKES. THERE WAS
SOME WK H7 FRONTOGENESIS WITH THRML GRADIENT FM E-CNTRL SD INTO SW
MN WITH DEEP WAA NOTED. H85 INVERTED TROF EXTNDD FM CNTRL NEB NWD
INTO CNTRL SD. GOOD MOISTURE INFLUX THIS EVENING WITH 0 C H85 DP AT
KOAX AND +7 C DP AT KTOP.

GOING FORECAST PRETTY MUCH IN LINE WITH REALITY. LO LVL WAA PRECIP
FM WRN IA INTO NW IA IS MOSTLY SN NOW WITH WEB-BULBING AND DYNAMIC
COOLING. AREAS THAT REMAIN WITH LIGHT PRECIP ARE HAVING A HARD TIME
STAYING AS SN THOUGH...SUCH AS KSUX. THIS IS WELL REPRESENTED ON THE
00Z KOAX SOUNDING WITH WARM LAYER FM H85 TO H75. OTHER AREA OF
PRECIP WAS ALL SN FM KBKX TO S OF KMML. THIS AREA IS ALNG THE H7
THRML GRADIENT AND IS BEING ENHANCED FM WAA FM THE S. LOCAL REPORTS
FM AREA INDICATE JUST A DUSTING WITH VISIBILITIES AROUND 3 SM. WL
UPDATE THIS AREA TO INCLUDE OCCASIONAL -SN AND MENTION UP TO AN INCH
ACCU. OVR THE SE CWA...EXPECT MOD SN TO CONT THRU 08Z. LOCAL CALLS
TO THIS AREA INDICATE UNDER AN INCH SO FAR...BUT THE AMOUNT OF
MOISTURE AND LIFT INDICATED ON THE NEW 00Z ETA...LEADS TO CONCERN IN
THIS AREA OVR THE NEXT COUPLE OF HOURS TO MAKE SURE THE AMOUNTS STAY
IN CURRENT RANGE.

OTHERWISE WILL UPDATE TO RAISE LOWS AS TMPS OVR CNTRL/ERN CWA HAVE
WEB-BULBED AND WITH CLDS AND PRECIP OVRNGHT...TMPS WL BE HARD
PRESSED TO FALL TOO MUCH MORE. ONLY OTHER CONCERN IS ANY -FZDZ OVR
REST OF THE CWA. CALL TO WRN CWA INDICATE SOME MIST...BUT NOT MUCH.
ISENTROPIC ANLS INDCS GOOD LO LVL SATURATION WL TAKE PLACE
TONIGHT...BUT OVERALL MOTION IS SLIGHTLY SUBSIDENT. THIS ALNG WITH
THE LACK OF STRNG SHEAR ABOVE THE INVERSION LEADS TO THE CONCLUSION
THAT ANY -FZDZ WL BE TOO ISOLATED TO MENTION AND WL KEEP OUT OF THE
CURRENT FORECAST.

NEW ZFP/GRIDS WL BE OUT BY 930 PM.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
NE...NONE.
IA...NONE.

&&

BOUSTEAD
Hazardous weather outlook, Dec 2, 5:42 AM CST, 16 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
542 AM CST TUE DEC 2 2003

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-031200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

WINTER WEATHER...
A MIX OF RAIN AND SNOW IS EXPECTED TO DEVELOP LATE THIS AFTERNOON
ALONG THE I-29 CORRIDOR FROM SIOUX FALLS TO SIOUX CITY.  THE
PRECIPITATION WILL RAPIDLY CHANGE TO SNOW EARLY THIS EVENING.
THEN SNOW WILL SPREAD ACROSS NORTHWEST IOWA AND EXTREME SOUTHWEST
MINNESOTA.  SNOWFALL OF 2 TO 4 INCHES IS POSSIBLE SOUTHEAST OF A
LINE FROM SPENCER TO SIOUX CITY.  TO THE NORTHWEST OF THIS AREA
UP TO 2 INCHES OF SNOW IS EXPECTED.  MOST OF THE SNOWFALL WILL
OCCUR BETWEEN 6 PM AND 3 AM.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WINDS OF 25 TO 35 MPH ARE POSSIBLE THURSDAY AFTERNOON ACROSS
PORTIONS OF SOUTHEAST SOUTH DAKOTA...SOUTHWEST MINNESOTA AND
NORTHWEST IOWA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 winter storm. Local standard time, as filed.

Winter Storm, Buena Vista

When
December 2, 10:00 PM CST to December 3, 11:00 PM CST
Where
Buena Vista forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
42.736, -95.151 (the zone’s center; the record gives no point)

Winter Storm, Cherokee

When
December 2, 10:00 PM CST to December 3, 11:00 PM CST
Where
Cherokee forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
42.736, -95.624 (the zone’s center; the record gives no point)

Winter Storm, Clay

When
December 2, 10:00 PM CST to December 3, 11:00 PM CST
Where
Clay forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
43.083, -95.151 (the zone’s center; the record gives no point)

Winter Storm, Ida

When
December 2, 10:00 PM CST to December 3, 11:00 PM CST
Where
Ida forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
42.387, -95.513 (the zone’s center; the record gives no point)

Winter Storm, O'Brien

When
December 2, 10:00 PM CST to December 3, 11:00 PM CST
Where
O'Brien forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
43.084, -95.625 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2003Every state in 2003This day in weather historyWarnings in Iowa, December 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5329099, 5329100, 5329101, 5329102, 5329103.